Alert archive / Virginia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 83, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2015, 4:56 PM EDT for 4 counties in Virginia. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2015, 4:56 PM EDT (20:56 UTC)
- Expired
- Jun 21, 2015, 5:17 PM EDT
- In force
- 21 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Norton, VA, Russell County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:00 PM EDT | TSTM WND DMG | Coeburn, VA | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:23 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050
WUUS54 KMRX 212056
SVRMRX
VAC167-169-195-720-212130-
/O.NEW.KMRX.SV.W.0083.150621T2056Z-150621T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT SUN JUN 21 2015
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN RUSSELL COUNTY IN SOUTHWESTERN VIRGINIA...
NORTHEASTERN SCOTT COUNTY IN SOUTHWESTERN VIRGINIA...
THE EAST CENTRAL CITY OF NORTON IN SOUTHWESTERN VIRGINIA...
SOUTHEASTERN WISE COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 530 PM EDT
* AT 455 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WISE...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...COEBURN...ST. PAUL...CASTLEWOOD AND COLLINGWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3702 8245 3699 8241 3698 8237 3696 8236
3698 8232 3692 8211 3673 8232 3694 8261
3703 8250
TIME...MOT...LOC 2055Z 300DEG 27KT 3697 8252
HAIL...1.00IN
WIND...60MPH
$$
DGS1 follow-up statement
017
WWUS54 KMRX 212117
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT SUN JUN 21 2015
VAC167-169-195-720-212126-
/O.CAN.KMRX.SV.W.0083.000000T0000Z-150621T2130Z/
RUSSELL VA-SCOTT VA-CITY OF NORTON VA-WISE VA-
517 PM EDT SUN JUN 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL...
NORTHEASTERN SCOTT AND SOUTHEASTERN WISE COUNTIES AND THE CITY OF
NORTON IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN VIRGINIA.
LAT...LON 3702 8245 3699 8241 3698 8237 3696 8236
3698 8232 3692 8211 3673 8232 3694 8261
3703 8250
TIME...MOT...LOC 2116Z 300DEG 27KT 3689 8234
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:23 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 21, 3:23 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 323 PM EDT SUN JUN 21 2015 .SHORT TERM...(TONIGHT THROUGH MONDAY)...SKIES ARE PARTLY TO MOSTLY SUNNY AT MID AFTERNOON WITH TEMPERATURES IN THE LOWER 90S AT LOWER ELEVATIONS. SOME CUMULUS HAS FORMED BUT TO THE NORTH IN EASTERN KY AND SOUTHERN WEST VIRGINIA SHOWERS AND STORMS WERE BEGINNING TO DEVELOP AND SLOWLY MOVE EAST. THESE STORMS ARE EXPECTED TO SINK SLOWLY SOUTH AND MOVE INTO NORTHEAST AREAS IN A FEW HOURS AND BECOME STRONG TO POSSIBLY SEVERE WITH HIGH WINDS AND FREQUENT LIGHTNING. HAIL TO QUARTER SIZED AND LOCALLY HEAVY RAINFALL ALSO COULD OCCUR. CLOUDS WILL INCREASE INTO THIS EVENING FROM THE NORTH AND THEN SLOWLY DECREASE LATE. EXPECT LOWS TO STAY MILD UPPER 60S NORTHEAST TO LOWER 70S CENTRAL AND SOUTH. HOT AND HUMID CONDITIONS CONTINUE MONDAY AS UPPER RIDGE REMAINS OVER FORECAST AREA. THE EASTERN SECTIONS OF THE AREA WILL BE ON THE EDGE OF THE RIDGE WITH A SLIGHT CHANCE OF STORMS CENTRAL AND NORTHEAST AND A LITTLE HIGHER CHANCE IN THE HIGHER ELEVATIONS. HEAT INDEX VALUES WILL ONCE AGAIN APPROACH 100. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)... HOT AND DRY WEATHER WILL CONTINUE MONDAY INTO TUESDAY AS RIDGING CONTINUES TO BUILD TO THE WEST OF THE AREA. STILL EXPECTING TEMPERATURES TO REACH INTO THE 90'S THROUGH WEDNESDAY/THURSDAY FOR MUCH OF THE AREA...AND THIS WILL LEAD TO UPPER 90'S TO NEAR TRIPLE DIGIT HEAT INDEX VALUES IN THE AFTERNOON ON THESE DAYS. THEN, AS A LOW MOVES ACROSS SOUTHERN CANADA, IT WILL DRAG BEHIND IT A FRONTAL BOUNDARY THAT WILL STALL SOMEWHERE IN THE VICINITY OF THE FORECAST AREA. EXACT LOCATION OF THE STALLED BOUNDARY IS DIFFICULT TO ASCERTAIN AT THIS POINT, BUT CURRENTLY BELIEVE IT WILL BE AROUND KENTUCKY. WHEREVER THIS BOUNDARY SETS UP, ALONG AND NORTH OF IT, SHOWERS AND THUNDERSTORMS WILL HAVE A PRETTY GOOD CHANCE TO FORM. SO GENERALLY HAVE HIGHER CHANCE FOR PRECIPITATION IN THE NORTHERN AREAS INTO SOUTHWEST VIRGINIA. THEN SOME SHORTWAVES AND SURFACE LOWS MOVE ACROSS NORTH OF THE AREA, THAT WILL BRING IN SOME MORE CHANCES FOR PRECIPITATION. CURRENTLY ONE OF THE BEST LOOKING FEATURES TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY WILL LIKELY COME OVER THE WEEKEND AS A LOW TRACKS ACROSS THE GREAT LAKES AND HELPS INTRODUCE A LARGE AMOUNT OF MOISTURE OVER THE AREA. AGAIN, CONFIDENCE IN MODELS IS RELATIVELY LOW AT THIS TIME DUE TO RUN-TO- RUN INCONSISTENCIES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 95 74 98 / 10 10 0 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 94 72 96 / 20 20 10 10 OAK RIDGE, TN 71 94 73 97 / 20 10 10 10 TRI CITIES AIRPORT, TN 68 91 68 93 / 30 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD/ABM
Hazardous weather outlook, Jun 21, 1:08 PM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 108 PM EDT SUN JUN 21 2015 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221700- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 108 PM EDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS DEVELOPING OVER THE OHIO VALLEY REGION WILL BE MOVING EAST OR SOUTHEAST TODAY. THESE STORMS MAY MOVE INTO SOUTHWEST VIRGINIA...AND AS FAR SOUTH AS NORTHERN TENNESSEE NORTH OF INTERSTATE 40. ISOLATED STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING. HAIL OF DIME TO QUARTER SIZE...AND WIND GUSTS OF 40 TO 60 MPH COULD OCCUR WITH THE STRONGEST STORMS. ELSEWHERE...ISOLATED THUNDERSTORMS COULD DEVELOP LATE IN THE DAY...BUT ARE NOT LIKELY TO REACH STRONG TO SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... TEMPERATURES WILL SLOWLY CLIMB THROUGH THE WORK WEEK...AND HEAT INDICES WILL BE AT OR NEAR THE TRIPLE DIGITS EACH DAY THROUGH THE EXTENDED. NOT ONLY IS THE HEAT INDEX GOING TO BE HIGH...BUT THE TRIPLE DIGIT INDICES OCCUR FOR 2 TO 3 DAYS STRAIGHT. THIS COULD PROVE DANGEROUS FOR PEOPLE AND PETS OUTDOORS OR WITH INSUFFICIENT COOLING. HEAT SAFETY MEASURES MAY NEED TO BE TAKEN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:34 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Wise, City of Norton | 22 min |
| Jun 21, 4:59 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 31 min |
| Jun 21, 5:03 PM EDT | Special Weather Statement | MRX | City of Norton | 42 min |
| Jun 21, 5:08 PM EDT | Special Weather Statement | MRX | Russell | 37 min |
| Jun 21, 5:35 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.